Lightning, Marathon
- When
- August 1, 11:00 PM CST
- Where
- Marathon County, Rothschild
- Reported by
- NEWSPAPER
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
A lightning stike damaged a power plant, causing the 300-megawatt plant to go offline.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A lightning stike damaged a power plant, causing the 300-megawatt plant to go offline.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 1, 8:00 PM CST, 3 hours earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GREEN BAY WI 900 PM CDT TUE AUG 1 2006 .UPDATE...UPDATED FOR THE EVENINGS HOURS IN RESPONSE TO DIMINISHED PCPN TRENDS EARLY THIS TUESDAY EVENING. SAT IMAGERY AND RADARS TO THE WEST INDICATE CONVECTION WILL AGAIN INCREASE OVERNIGHT AND REWORDED WX FCST PORTION TO ACCOUNT FOR THIS TREND. TH .DISCUSIONS ISSUED TUESDAY AFTERNOON.... .SHORT TERM...TONIGHT AND WEDNESDAY MAIN CONCERN IN THE SHORT-TERM WILL BE EVOLVING CONVECTIVE ACTIVITY AND SEVERE POTENTIAL ASSOCIATED WITH APPROACHING FRONTAL BOUNDARY THIS EVENING...TRANSITIONING TO MORE OF A HEAVY RAIN EVENT OVERNIGHT. DESPITE SOME PERSISTENT MID TO HIGH LEVEL CLOUDS THIS AFTERNOON...THERE WAS ENOUGH INSOLATION TO ALLOW SURFACE TEMPS TO CREEP INTO THE MIDDLE 90S OVER MUCH OF THE FOX VALLEY THIS AFTERNOON. WITH DEW POINTS IN THE LOW TO MID 70S...HEAT INDICES WERE ABLE TO APPROACH THE 100-105 MARK IN A FEW AREAS. WILL ALLOW THE HEAT ADVISORY TO EXPIRE AT 7 PM THIS EVENING FOR THE FOX VALLEY. NEXT CONCERN IS SEVERE WEATHER THREAT FOR LATE THIS AFTERNOON INTO THE EVENING AHEAD OF APPROACHING COLD FRONT EXTENDING FROM IWD TO MSP TO SUX. WHERE THE CLOUDS HAD THINNED OVER WESTERN AND CENTRAL WISCONSIN LATE THIS AFTERNOON...SCATTERED THUNDERSTORMS HAVE INCREASED IN AREAL COVERAGE. EXPECT SCATTERED THUNDERSTORMS TO INCREASE IN COVERAGE OVER INITIALLY OVER THE SOUTHWEST HALF OF THE FORECAST AREA IN THE VICINITY OF THE APPROACHING FRONTAL BOUNDARY THEN SPREAD NORTHEAST. ALTHOUGH DEEP LAYER SHEAR SOMEWHAT MARGINAL...GIVEN MODERATE INSTABILITY...EXPECT A FEW STORMS TO REACH SEVERE LIMITS LATER THIS AFTERNOON. AS PER PREVIOUS FORECAST...AS EVENING PROGRESSES...EXPECT SITUATION TO EVOLVE INTO A HEAVY RAINFALL THREAT AS 40-45 KY LLJ IMPINGES ON FRONTAL BOUNDARY. GIVEN THE DEGREE OF INSTABILITY SOUTH OF THE FRONT...STRENGTH OF LOW-LEVL FORCING...HI PW VALUES...WARM CLOUD LAYER DEPTH AND RELATIVELY WEAK WINDS ALOFT...HEAVY RAINFALL QUITE POSSIBLE PARTICULARLY OVER THE WESTERN/WESTCENTRAL PORTION OF THE STATE BEWTEEN ABOUT 9 PM AND 3 AM. HOWEVER...DESPITE RAINFALL OVER LAST FEW DAYS OVER WESTERN PORTION OF THE FCST AREA...FFG VALUES STILL ON THE ORDER OF 2-3 INCHES PER 3 HOURS. ALTHOUGH THESE RAINFALL RATES ARE NOT OUT OF THE QUESTION...FEEL MAIN FOCUS WILL BE A BIT FURTHER WEST. HAVE OPTED TO HOLD OF ON FLASH FLOOD WATCH FOR NOW BUT WILL CONTINUE TO MONITOR SITUATION CLOSELY THIS EVENING. .LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY THE COLD FRONT WILL DEPART WEDNESDAY NIGHT LEAVING DRIER AND COOLER AIR FOR THE REMAINDER OF THE WORK WEEK. THERE IS SOME CHANCE OF SPRINKLES OR A BRIEF SHOWER THURSDAY NIGHT AS A REINFORCING PUSH OF COOLER AIR ARRIVES AND ANOTHER SMALL CHANCE OF SHOWERS OR SPRINKLES FRIDAY NIGHT AS A WARM FRONT ORGANIZES TO OUR WEST. THINK THAT DRY AIR WILL WIN OUT AND KEPT IT DRY UNTIL SATURDAY NIGHT AND SUNDAY WHEN ANOTHER FRONT WITH BETTER LOW LEVEL MOISTURE ARRIVES. && .GRB WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GREENBAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1145 PM CDT TUE AUG 1 2006 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 1145 PM CDT TUE AUG 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...REST OF TONIGHT THUNDERSTORMS WILL BECOME MORE NUMEROUS OVERNIGHT. A FEW STORMS MAY PRODUCE DAMAGING WIND GUSTS OVER AREAS MAINLY SOUTH OF A LINE FROM MARINETTE TO WAUSAU. HOWEVER THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY. HEAVY RAINFALL IS AGAIN POSSIBLE. THE RISK OF HEAVY RAINFALL WEDNESDAY WILL BE MAINLY OVER CENTRAL AND EAST-CENTRAL PORTIONS OF THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LMZ521-522-541>543-564-021100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE- 1145 PM CDT TUE AUG 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN. .DAY ONE...REST OF TONIGHT MORE THUNDERSTORMS WILL DEVELOP OVERNIGHT. IN ADDITION TO HEAVY RAINFALL...A FEW STORMS MAY CONTAIN DAMAGING WINDS. PATCHY FOG IS POSSIBLE OVER THE NEARSHORE WATERS OF LAKE MICHIGAN OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY. HEAVY RAINFALL IS AGAIN POSSIBLE. TDH WEATHER.GOV/GREENBAY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
626 PM CDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM WATER SPOUT 10 W CARLSVILLE 44.95N 87.54W
08/01/2006 LMZ522 WI PUBLIC
AT LEAST ONE AND AS MANY AS THREE WATERSPOUTS SEEN BY
BOATERS OFF OLDE STONE QUARRY PARK.
&&The Green Bay radar (KGRB), 138 km away, was scanning. The volume nearest the first event began at 05:00 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527799.